Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

August 13, 2021Lyon County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 13, 2021, 1:56 AM CDT for Lyon County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2021, 1:56 AM CDT (06:56 UTC)
Expired
Aug 13, 2021, 2:45 AM CDT
In force
49 min
Issued by
NWS Topeka, KS
Hail
0.25 in
Wind
50

County Lyon County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:58 AM CDTTSTM WND GST 625 S Emporia, KS62 MPH GUST REPORTED AT KEMP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4214 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS83 KTOP 130656
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
156 AM CDT Fri Aug 13 2021
 
KSZ054-130745-
Lyon-
156 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of Lyon County through
245 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids and Reading. 

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 116 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9636 3858 9635 3857 9595 3817 9596
TIME...MOT...LOC 0655Z 324DEG 20KT 3837 9618 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Reese

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:24 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 13, 12:24 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1224 AM CDT Fri Aug 13 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 256 PM CDT Thu Aug 12 2021

The main focus for this forecast is the chance for storms today
and tonight.

This afternoon, a weakly defined stationary front was located
across northern KS and extended into southeast NE and southern
IA. The stationary front will remain across northern KS into
southeast NE through most of the afternoon hours but will begin to
push southward this evening. Thunderstorms continue to develop
along the front as elevated instability and steep lapse rates
combine with weak convergence along the boundary. The SPC
mesoanalysis page has about 5000 J/Kg CAPE in a nearly uncapped
environment near the boundary. Effective and 0-6 Km shear on the
other hand appears to be minimal with values of 20 knots or less.
Therefore, some pulse type storms this afternoon and early
evening could become severe with damaging wind gusts to 60 mph and
quarter size hail. However, if any updraft becomes more organized
with mesoscale rotation, there may be a larger hail threat with
the very high CAPE values. Models are all over the place when it
comes to the evolution of the front/storms this evening and
tonight. Continued development along the boundary across northern
Kansas this afternoon, followed by a congealing of storms into a
line segment along the main synoptic front this evening is the
most likely scenario based on the 12 UTC suite of data
available. Scattered to numerous showers and thunderstorms could
continue along and north of the front into Friday morning. There
may be some brief heavy rainfall within the line of storms
tonight.

A weak mid-level wave may swing through northeast KS Friday and
Friday night. Off and on showers and thunderstorms are possible
through the day Friday as a result. Shower and thunderstorm
chances should gradually decrease through the overnight hours as
the front, mid-level wave and associated lift exit the area. Northeast
winds, cloud cover and periods of showers and thunderstorms will
keep temperatures quite a bit cooler Friday with highs in the low
to mid 80s.

Showers and thunderstorms are possible again Saturday as return
flow kicks in and another mid-level wave swings through the
northwest flow aloft. Cooler temperatures and occasional showers
and thunderstorms will highlight the forecast through mid-week as
we remain under the influence of northwest flow aloft and lee
surface troughing.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1223 AM CDT Fri Aug 13 2021

Showers and thunderstorms continue to develop towards KTOP and KFOE.
Ceilings should remain VFR, but MVFR to IFR conditions are possible
over the next few hours in the heavier storms. Precipitation
should gradually end by mid-morning, with VFR conditions
continuing. Winds remain generally light and from the northeast
away from any thunderstorms.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Jones
AVIATION...Reese
Hazardous weather outlook, Aug 12, 8:54 PM CDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
854 PM CDT Thu Aug 12 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-140200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
854 PM CDT Thu Aug 12 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Showers and storms will likely redevelop over the late evening
and overnight hours across the area. A few of these storms may be
strong to severe, with strong winds and large hail the main
hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 12, 10:02 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Thu Aug 12 2021

KSZ035-130345-
Dickinson-
1002 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Dickinson
County through 1045 PM CDT...

At 1001 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carlton, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Herington, Hope and Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3877 9737 3877 9693 3861 9693 3861 9737
TIME...MOT...LOC 0301Z 269DEG 10KT 3868 9730

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Aug 12, 10:18 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
1018 PM CDT Thu Aug 12 2021

KSZ040-055-056-130400-
Douglas-Franklin-Osage-
1018 PM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Franklin,
southern Douglas and east central Osage Counties through 1100 PM
CDT...

At 1018 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Pomona, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ottawa, Baldwin City, Wellsville, Centropolis, Pomona, Quenemo and
Globe.

This includes Interstate 35 between mile markers 186 and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 9507 3856 9559 3880 9551 3883 9506
      3870 9506 3869 9507
TIME...MOT...LOC 0318Z 263DEG 15KT 3868 9545

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 13, 12:55 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Topeka KS
1255 AM CDT Fri Aug 13 2021

KSZ011-012-024-130630-
Brown-Jackson-Nemaha-
1255 AM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of northern Jackson,
southeastern Nemaha and Brown Counties through 130 AM CDT...

At 1254 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Denton to near Muscotah to 3
miles east of Circleville. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Holton, Hiawatha, Horton, Wetmore, Everest, Fairview, Robinson,
Whiting, Netawaka, Goff, Reserve, Powhattan, Hamlin, Willis and
Kickapoo Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3965 9534 3965 9556 3943 9557 3957 9604
      4000 9559 4000 9534
TIME...MOT...LOC 0554Z 304DEG 31KT 3979 9527 3958 9549 3951 9580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BD
Special weather statement, Aug 13, 1:19 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
119 AM CDT Fri Aug 13 2021

KSZ010-022-023-130700-
Pottawatomie-Riley-Marshall-
119 AM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of north central Riley,
northwestern Pottawatomie and Marshall Counties through 200 AM CDT...

At 119 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Beattie to near Waterville.
Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marysville, Blue Rapids, Frankfort and Waterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3975 9624 3946 9658 3964 9681 3973 9681
      3992 9653
TIME...MOT...LOC 0619Z 300DEG 16KT 3985 9653 3970 9678

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reese
Special weather statement, Aug 13, 1:38 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
138 AM CDT Fri Aug 13 2021

KSZ026-039-040-130730-
Shawnee-Jefferson-Douglas-
138 AM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of Jefferson,
southeastern Shawnee and Douglas Counties through 230 AM CDT...

At 138 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Meriden to near McLouth. Movement was
south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawrence, Valley Falls, Oskaloosa, Eudora, Richland, Perry, McLouth,
Meriden, Ozawkie, Nortonville, Lecompton, Clinton, Winchester, Lone
Star, Pleasant Grove, Vinland, Williamstown, Perry Lake, Grantville
and Clinton Lake.

This includes Kansas Turnpike between mile markers 186 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3880 9550 3887 9550 3887 9555 3942 9559
      3942 9518 3897 9519 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3898 9508
      3899 9506 3883 9506
TIME...MOT...LOC 0638Z 359DEG 24KT 3918 9560 3923 9520

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Reese
Special weather statement, Aug 13, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
156 AM CDT Fri Aug 13 2021

KSZ054-130745-
Lyon-
156 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of Lyon County through
245 AM CDT...

At 155 AM CDT, Doppler radar was tracking a strong thunderstorm near
Emporia, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids and Reading.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 116 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9636 3858 9635 3857 9595 3817 9596
TIME...MOT...LOC 0655Z 324DEG 20KT 3837 9618

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reese

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:19 PM CDTSevere Thunderstorm WarningTOPCloud, Republic26 min
Aug 12, 7:31 PM CDTSpecial Weather StatementTOPDouglas29 min
Aug 12, 8:58 PM CDTSpecial Weather StatementTOPMorris32 min
Aug 12, 9:06 PM CDTSevere Thunderstorm WarningTOPMorris24 min
Aug 12, 9:29 PM CDTSpecial Weather StatementTOPFranklin31 min
Aug 12, 9:43 PM CDTSpecial Weather StatementTOPDickinson47 min
Aug 12, 9:46 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin29 min
Aug 12, 10:02 PM CDTSpecial Weather StatementTOPDickinson43 min
Aug 12, 10:18 PM CDTSpecial Weather StatementTOPFranklin42 min
Aug 12, 10:38 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin37 min
Aug 12, 10:49 PM CDTAreal Flood AdvisoryTOPDouglas, Franklin5 hr
Aug 12, 11:06 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin24 min
Aug 12, 11:55 PM CDTFlash Flood WarningTOPDouglas, Franklin, Shawnee3 min
Aug 13, 12:01 AM CDTFlash Flood WarningTOPDouglas, Franklin6 hr
Aug 13, 12:11 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
Aug 13, 12:22 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha23 min
Aug 13, 12:43 AM CDTSevere Thunderstorm WarningTOPBrown17 min
Aug 13, 12:55 AM CDTSpecial Weather StatementTOPBrown35 min
Aug 13, 1:19 AM CDTSpecial Weather StatementTOPMarshall41 min
Aug 13, 1:38 AM CDTSpecial Weather StatementTOPDouglas, Jefferson52 min
Aug 13, 1:49 AM CDTAreal Flood AdvisoryTOPBrown, Jackson, Marshall, Nemaha5 hr
Aug 13, 2:07 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon38 min
Aug 13, 2:10 AM CDTFlash Flood WarningTOPLyon, Osage4 hr
Aug 13, 2:18 AM CDTFlash Flood WarningTOPDouglas, Franklin, Jefferson4 hr
Aug 13, 2:44 AM CDTSpecial Weather StatementTOPWabaunsee46 min
Aug 13, 2:51 AM CDTFlash Flood WarningTOPLyon4 hr
Aug 13, 3:15 AM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee3 hr
Aug 13, 3:51 AM CDTAreal Flood AdvisoryTOPRepublic, Washington3 hr
Aug 13, 6:09 AM CDTAreal Flood AdvisoryTOPLyon, Osage105 min
Aug 13, 6:27 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin2 hr
Aug 13, 6:30 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin, Jefferson2 hr
Aug 13, 6:52 AM CDTAreal Flood AdvisoryTOPLyon53 min
Aug 13, 9:08 AM CDTRiver Flood WarningTOPWashington4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.